Advertisement

Hospitalized patients are needlessly over-tested for heparin induced thrombocytopenia

Published:April 11, 2022DOI:https://doi.org/10.1016/j.ejim.2022.04.003
      Heparin-induced thrombocytopenia (HIT) is an immune complication of heparin therapy caused by antibodies to complexes of platelet factor 4 (PF4) and heparin. Patients with HIT present with a decline in platelet count following heparin exposure and may or may not have thrombosis or hemorrhage. About as high as one-half of the cases of HIT are complicated by venous and/or arterial thrombosis which may be limb- or life-threatening [
      • Warkentin T.E.
      • Kelton J.G.
      A 14-year study of heparin-induced thrombocytopenia.
      ]. Morbidity in these patients is further increased by bleeding (∼x223C40%) associated with the use of potent non-heparin anticoagulants [
      • Pishko A.M.
      • Lefler D.S.
      • Gimotty P.
      • et al.
      The risk of major bleeding in patients with suspected heparin-induced thrombocytopenia.
      ]. Establishing a diagnosis of HIT requires both clinical probability and laboratory testing. Clinical scoring systems such as the 4Ts score (due to a very high negative predictive value when low), offer a robust means to exclude a diagnosis of HIT [
      • Lo G.K.
      • Juhl D.
      • Warkentin T.E.
      • Sigouin C.S.
      • Eichler P.
      • Greinacher A.
      Evaluation of pretest clinical score (4 T's) for the diagnosis of heparin-induced thrombocytopenia in two clinical settings.
      ]. However, these strategies are under-employed in clinical practice and limited evidence indicates a high prevalence of over-testing for HIT. We conducted the current study to investigate ordering practices for diagnosing HIT in hospitalized patients.

      Keywords

      To read this article in full you will need to make a payment

      Purchase one-time access:

      Academic & Personal: 24 hour online accessCorporate R&D Professionals: 24 hour online access
      One-time access price info
      • For academic or personal research use, select 'Academic and Personal'
      • For corporate R&D use, select 'Corporate R&D Professionals'

      Subscribe:

      Subscribe to European Journal of Internal Medicine
      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect

      References

        • Warkentin T.E.
        • Kelton J.G.
        A 14-year study of heparin-induced thrombocytopenia.
        Am J Med. 1996; 101: 502-507
        • Pishko A.M.
        • Lefler D.S.
        • Gimotty P.
        • et al.
        The risk of major bleeding in patients with suspected heparin-induced thrombocytopenia.
        J Thromb Haemost. 2019; 17: 1956-1965
        • Lo G.K.
        • Juhl D.
        • Warkentin T.E.
        • Sigouin C.S.
        • Eichler P.
        • Greinacher A.
        Evaluation of pretest clinical score (4 T's) for the diagnosis of heparin-induced thrombocytopenia in two clinical settings.
        J Thromb Haemost. 2006; 4: 759-765
        • Chaturvedi S.
        • Kohli R.
        • McCrae K.
        Over-testing for heparin induced thrombocytopenia in hospitalized patients.
        J Thromb Thrombolysis. 2015; 40: 12-16
        • Cuker A.
        • Arepally G.M.
        • Chong B.H.
        • et al.
        American society of hematology 2018 guidelines for management of venous thromboembolism: heparin-induced thrombocytopenia.
        Blood Adv. 2018; 2: 3360-3392
        • Venkata C.
        • Kashyap R.
        • Farmer J.C.
        • Afessa B.
        Thrombocytopenia in adult patients with sepsis: incidence, risk factors, and its association with clinical outcome.
        J Intensive Care. 2013; 1: 9
        • Zayac A.S.
        • Hilliard R.W.
        • Olszewski A.J.
        • et al.
        Enforcing the "4T": an in-line calculator for HIT antibody ordering in the electronic medical record.
        R I Med J. 2020; 103: 78-83
        • Al-Eidan F.A.
        Is the incidence trend of heparin-induced thrombocytopenia decreased by the increased use of low-molecular-weight-heparin?.
        Mediterr J Hematol Infect Dis. 2015; 7e2015029